Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 90, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 31, 2023, 3:59 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2023, 3:59 PM MST (22:59 UTC)
- Expired
- Aug 31, 2023, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835
WGUS55 KVEF 312259
FFWVEF
AZC015-010200-
/O.NEW.KVEF.FF.W.0090.230831T2259Z-230901T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
359 PM PDT Thu Aug 31 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 700 PM MST.
* At 359 PM MST, Doppler radar indicated thunderstorms producing
heavy rain in central Mohave County. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Valentine.
This includes the following roads...
Route 66 between mile markers 79 and 92 and Hackberry Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3538 11376 3550 11374 3553 11360 3517 11354
3517 11367
FLASH FLOOD...RADAR INDICATED
$$
SM2 follow-up statements
881
WGUS75 KVEF 010023
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
523 PM PDT Thu Aug 31 2023
AZC015-010200-
/O.CON.KVEF.FF.W.0090.000000T0000Z-230901T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
523 PM MST Thu Aug 31 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR CENTRAL MOHAVE COUNTY...
At 523 PM MST, Doppler radar indicated thunderstorms producing heavy
rain in central Mohave County. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Valentine.
This includes the following roads...
Route 66 between mile markers 78 and 92.
Although the heaviest rainfall has ended, flooding due to runoff
remains possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3538 11376 3550 11374 3553 11360 3517 11354
3517 11367
FLASH FLOOD...RADAR INDICATED
$$
SM832
WGUS75 KVEF 010151
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
651 PM PDT Thu Aug 31 2023
AZC015-010201-
/O.EXP.KVEF.FF.W.0090.000000T0000Z-230901T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
651 PM MST Thu Aug 31 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
CENTRAL MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3538 11376 3550 11374 3553 11360 3517 11354
3517 11367
$$
SMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 1:17 PM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 31, 1:17 PM MST, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 117 PM PDT Thu Aug 31 2023 .SYNOPSIS...An area of low pressure to our west will pull monsoonal moisture into our area through Sunday. Scattered thunderstorms are expected each day across Mohave, Clark, and Lincoln Counties. These storms will pose a flash flood threat, greatest Friday and Saturday, and a marginal severe wind threat. Gusty winds will also accompany this system, strongest of Inyo, Nye, and Esmeralda Counties. By Monday, the area dries out and gets to enjoy below-normal temperatures. && .SHORT TERM...Today through Saturday. An active couple of days are anticipated across the region, with gradient wind impacts possible in our northwestern areas and rain/flood impacts likely in the eastern half of the CWA. Let's start with the wind. A closed low over the PacNW is forecast to drop south and deepen off the northern California coast. As this occurs, the surface pressure gradient tightens and south-southwest winds increase. Gusty winds are expected through Saturday, but will likely maximize Friday when the low reaches its peak depth. Wind speeds will be greatest in our northwestern locations, namely Inyo, Nye and Esmeralda Counties. A Wind Advisory will go into effect for these locations late Friday morning through the evening hours, with gusts up to 50 mph possible. Elsewhere across the CWA, gusty winds of 25-35 mph expected (outside of any thunderstorm influences). Speaking of thunderstorms, they will be the main story through the weekend. Caught between the offshore low and a ridge over the Central Plains, southerly flow is already advecting monsoonal moisture into our area. As this continues into Friday and Saturday, precipitation chances will increase. Today, storms will be more isolated, primarily along and southeast of I-15. With low-level moisture lagging the mid-level moisture to an extent, the sub-cloud layer will be relatively dry. This should temper the flash flood threat, but aid the severe wind potential. The latest SPC outlook highlights this as well, giving Clark County, Mohave County, and the Colorado River Valley a marginal risk of outflow winds over 58 mph. Convection is expected to wane around sunset before a complex of storms in central AZ moves into Mohave County tonight. By this time, cooler surface temps and increased low-level moisture will promote flash flood potential. With this potential in mind and the additional activity expected Friday and Saturday, opted to issue a Flash Flood Watch for Mohave County and the Colorado River Valley beginning tonight at 11pm. Tonight's convection will push north into southwestern UT through the night, eventually clearing the area. For Friday and Saturday, more widespread convection is anticipated across Lincoln, Clark and Mohave Counties. This is due to more favorable upper-level support and increased moisture. The coverage and intensity of storms shown in the 12z HREF support both a flash flood and severe threat. SPC has given most of our eastern CWA a marginal risk for severe winds, and WPC has most of the aforementioned counties in a slight risk of flash flooding. 3-hour probability-matched mean QPF values off the 12z HREF show potential for 2"+ in the most intense storms. Given this, opted to issue a Flash Flood Watch for Clark, Lincoln and southern Nye Counties from Friday afternoon through Saturday night. There is some heavy rain potential in areas such as the Mojave Preserve and far southeastern Inyo Counties, but confidence is lower. Storms will be most widespread during the daytime hours, but with upper-level support, convection will likely continue into the overnight hours. .LONG TERM...Sunday through Wednesday. By Sunday, the closed low moves inland and begins to scour out moisture. Looks like enough moisture will remain to support convection in the same locations, but rainfall intensity should be lower. If things trend upward, an extension of the flash flood watch may be warranted for some locations. Conditions dry out across the majority of the area on Monday as the low passes and drops PWATs below 1". Low chance (less than 25%) of lingering afternoon convection in northeast Mohave County, but otherwise we stay dry and relatively cool. Highs are forecast to be 5-10 degrees below normal Saturday through Wednesday, so once we get beyond the weekend storm chances, some pleasant conditions are in store! && .AVIATION...For Harry Reid...A period of active weather is likely through Saturday. Gusty southerly winds to 30kts, along with thunderstorm activity in the vicinity of the terminal, are possible later this afternoon and early evening. Model guidance shows a period of calmer conditions mid-to-late evening, followed by gusty southeast winds from distant thunderstorms affecting the field after 06Z. Conditions improve some by day-break, but additional thunderstorms with gusty winds are likely tomorrow afternoon and evening, and direct impacts on the field will be possible. For the rest of southern Nevada, northwest Arizona and southeast California...Active weather is expected across much of the region through at least Saturday. Through this afternoon and early evening, most of the convection is expected across northwest Arizona and the Colorado River Valley. There is the potential for gusty outflow winds to affect the Las Vegas Valley TAF sites after 06Z. Additional thunderstorms are likely across the eastern two- thirds of the region on Friday, any of which will be capable of producing gusty winds, heavy rainfall with reduced visibilities, and locally moderate to severe turbulence. Away from convective activity, gusty south to southwest surface winds are forecast area-wide through Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Woods AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:54 PM MST | Flood Watch | VEF | Mohave | 59 hr |
| Aug 31, 4:06 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 24 min |
| Aug 31, 4:29 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.